Missouri, 2018Strong Wind in Missouri, April 13, 2018
April 13, 2018 · NWS PAH · 5 events in 5 counties and zones
Along the Mississippi River counties, strong south to southwest winds continued ahead of a low pressure center over Kansas. The peak wind gust at the Cape Girardeau airport was 48 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Along the Mississippi River counties, strong south to southwest winds continued ahead of a low pressure center over Kansas. The peak wind gust at the Cape Girardeau airport was 48 mph. Otherwise, peak gusts were around 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 7:30 PM CST, 6 hours 30 minutes earlier.
Area forecast discussion, Apr 12, 7:30 PM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
830 PM CDT Thu Apr 12 2018
.UPDATE...
Issued at 830 PM CDT Thu Apr 12 2018
All WWA's have expired. Forecast for the overnight generally
on track.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM CDT Thu Apr 12 2018
This weekend's rain event has effectively moved into the short
term portion of the forecast now, and confidence is growing in the
1 to 3 inch rainfall forecast. Where confidence lacks is in the
2nd of the two primary rounds of rainfall. The first round has
high probability of occurrence Friday night, with upwards to an
inch and a half falling in our south/west. The model solutions
regarding the occlusion of the system/boundary, and the stalling
or progression of it on Saturday, are what throws the question
marks and lowers the confidence level for Saturday-Saturday night,
and the 2nd round of rainfall. For now, WPC and the blend are
accepting the mean ensembling of a redeveloping rain chance esp
late Sat into Sat night, highest chances being in our east (lowest
west), with upwards to another inch or inch and a half possible
there. That would put storm total rainfall in the 1 (north) to 3
(south) inch range. If the 2nd bout of rainfall skews, those
amounts could be effectively halved. Of course, if the system
stalls, they could be increased, so we're probably in a good
middle ground on that as well as within the mean ensembling of the
solution(s) members over the past 24 hours.
Severe/strong convection chances at this writing, look like they
are going to be primarily south/west Friday evening, and then
south/east, Saturday pm/evening. This too will be followed closely
as the windows for stronger convection will be especially narrow
Friday evening (00z-03z) and then again depending upon insolation,
Saturday pm/evening.
Near term gradient winds/gusts at Advisory thresholds should wane
off their peaks as the sun sets. Similarly, that is expected with
rh's and so headlines for Fire and Wind will be allowed to expire
around sunset. Increasing dew points tmrw should preclude red
flag conditions occurring again, but will be monitored closely.
An ESF was issued for the weekend rainfall potential.
.LONG TERM...(Sunday through Thursday)
Issued at 245 PM CDT Thu Apr 12 2018
The surface low will be situated to our northeast on Sunday. GFS
and the Canadian show some wrap around moisture/light QPF moving
across most of our region Sunday afternoon, with the GFS, Canadian
and ECMWF showing some showers possible in our eastern counties
Sunday night, especially during the evening. Included some slight
to chance pops for showers across all but our southwest counties on
Sunday, with mainly just some slight chances for showers in our
northeast/east counties Sunday evening. Temperatures will be
unseasonably cool Sunday, continuing into Monday.
Models continue to show a surface high sliding along the Gulf coast
Monday into Tuesday night, keeping our region dry for the first part
of the work week. Winds will shift to the south Tuesday, and this
will help temperatures climb back to seasonal readings for Tuesday
into Wednesday. On Wednesday, GFS and ECMWF show a weak cold front
moving across the middle Mississippi and lower Ohio valleys. At
this point, the models indicate little to no QPF with its passage,
so kept the forecast dry with just an increase in clouds for now.
Behind the front, northwest winds will bring some cooler air into
the region, and highs Thursday will drop back to a few degrees below
seasonal normals.
&&
.AVIATION...
Issued at 617 PM CDT Thu Apr 12 2018
Gusty SSW winds will continue, generally 12 to 22 kts with gusts
25 to 30+ kts. Occasional high clouds overnight. Lowering cigs
Friday, with MVFR cigs possible by afternoon across southeast
Missouri.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 12, 5:55 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
655 PM CDT Thu Apr 12 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
655 PM CDT Thu Apr 12 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A chance of thunderstorms is forecast...mainly Friday evening over
southeast Missouri and then again Saturday, generally east of the
Mississippi River. A few strong to severe storms cannot be ruled
out at those times.
The primary impact expected will be the potential for locally
heavy rainfall Friday night into Saturday night. Some locations
across southeast Illinois, southwest Indiana, and western
Kentucky could see from 1 to 3 inches of rainfall by Sunday
morning. Localized higher amounts are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor forecasts and updates to stay abreast of
the latest developments.
Strong Wind, Cape Girardeau
- When
- April 13, 2:00 AM CST to 12:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- April 13, 2:00 AM CST to 12:00 PM CST
- Where
- Scott forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Mississippi
- When
- April 13, 2:00 AM CST to 12:00 PM CST
- Where
- Mississippi forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
Strong Wind, New Madrid
- When
- April 13, 2:00 AM CST to 12:00 PM CST
- Where
- New Madrid forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- April 13, 2:00 AM CST to 12:00 PM CST
- Where
- Perry forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746969, 746970, 746971, 746972, 746973.